Missouri, 2006Flash Flood in Missouri, May 9, 2006
May 9, 2006 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 5:35 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, May 9, 5:35 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 AM CDT TUE MAY 9 2006
.DISCUSSION...
MAIN FOCUS THIS PERIOD WILL BE WITH CONVECTION AND ASSOCIATED HEAVY
RAIN/FLOODING POTENTIAL AND SEVERE POTENTIAL TODAY.
CURRENTLY...40 TO 50 KT VEERED LOW LEVEL JET ACROSS OKLAHOMA POINTED
AT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS MORNING.
CONVECTIVE COMPLEX REALLY TAKING SHAPE ACROSS SOUTHERN KANSAS AND
STARTING TO DEVELOP INTO MORE OF A TRAINING PATTERN AS LOW LEVEL JET
VEERS. EXPECTING THIS ACTIVITY TO TRAVERSE EASTWARD INTO THE
WESTERN CWA THIS MORNING WHERE PW VALUES OF 1.2 TO 1.4 EXIST.
CURRENTLY HAVE A FLOOD WATCH OUT FOR FIRST 2 TIERS OF COUNTIES AND
AT THE MOMENT THIS LOOKS GOOD. EVOLUTION OF THE MCS THIS MORNING
WILL HAVE A GREAT IMPACT ON THE CONVECTIVE OUTLOOK FOR THIS AFTEROON
AND EVENING ACROSS THE AREA. IF THE CONVECTIVE COMPLEX CURRENTLY
OVER KANSAS KEEPS CLOUD COVER AND RAIN IN MOST OF THE DAY OVER THE
AREA THE LACK OF INSTABILITY SHOULD KEEP STORM REDEVELOPMENT ALONG
THE SAGGING COLD FRONT FURTHER SOUTH THAN THE CWA. HOWEVER...IF
SOME CLEARING CAN TAKE PLACE THIS AFTERNOON...INSTABILITIES SHOULD
INCREASE QUITE A BIT WITH DEW POINTS REACHING THE LOW TO MID 60S AND
AFTERNOON TEMPERATURES REACHING THE MID TO UPPER 70S. STORMS SHOULD
REDEVELOP GIVEN THIS SCENARIO BY THE MID AFTERNOON ALONG THE FRONT
OVER THE CWA. LARGE HAIL...DAMAGING WIND AND AN ISOLATED THREAT FOR
TORNADOES COULD NOT BE RULED OUT. THE BEST INSTABILITY IS EXPECTED
TO BE OVER THE SOUTHWEST CORNER OF MISSOURI AND EXTENDING SOUTHWARD
INTO EASTERN OKLAHOMA AND WESTERN ARKANSAS AHEAD OF THE FRONTAL
BOUNDARY. AT THIS POINT IN THE MCS STAGE...DIFFICULT TO TELL WHICH
SCENARIO WILL PLAY OUT BUT AM LEANING MORE TOWARDS THE FIRST ONE
WITH MAINLY CLOUD COVER AND RAIN CHANCES A GOOD PART OF THE DAY.
THAT SAID...DONT PLAN TO TOTALLY IGNORE THE OTHER POSSIBILITY EITHER
AND WILL MENTION SEVERE CHANCES IN THE MORNING HWO WITH ABOVE
DISCLAIMER.
NAM/GFS IN DISAGREEMENT WITH PRECIPITATION FORECAST
TONIGHT/WEDNESDAY WITH NAM BRINGING MUCH DRIER AIR IN FASTER AND
KEEPING MAIN ACTIVITY OUT OF THE CWA. GFS HAS ANOTHER MCS AFFECTING
MAINLY THE SOUTHERN AND EASTERN COUNTIES OF THE CWA LATE TONIGHT AND
ENDING THE ACTIVITY WEDNESDAY MORNING. HAVE GONE CLOSER TO THE GFS
SOLUTION AS IT HAS BEEN THE BETTER MODEL OF LATE...BUT MANY
UNCERTAINTIES EXIST FOR TONIGHTS FORECAST AS DESCRIBED IN THE ABOVE
PARAGRAPH.
DRIER AIR WORKS INTO THE AREA BY WEDNESDAY EVENING.
SEVERAL MORE WAVES OF UPPER LEVEL ENERGY SHOULD ROTATE THROUGH THE
CWA AROUND THE UPPER LOW THROUGH THURSDAY HOWEVER MOISTURE LOOKS
PRETTY LIMITED FOR MENTION OF ANY SIGNIFICANT CONVECTION. HAVE NOT
CHANGED MUCH IN THE LATER PERIODS. UPPER LOW IS PROGGED TO DROP
SOUTH INTO THE WESTERN OHIO VALLEY BY SUNDAY WITH COOLER AIR MASS
PUSHING INTO SOUTHERN MISSOURI.
LINDENBERG
&&
.AVIATION...
FOR THE 12Z TAFS...AREA OF THUNDERSTORMS WILL SHIFT EAST ACROSS
THE CWA THIS MORNING AFFECTING BOTH JLN/SGF LOCATIONS. SHOULD SEE
CEILINGS OF 900 FEET TO 2000 FEET WITH THE THUNDERSTORMS ALONG WITH
HEAVY RAINFALL AND VISIBILITIES DROPPING TO AROUND 2 MILES.
THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE BY LATE AFTERNOON AT
BOTH TERMINAL LOCATIONS...CONTINUING INTO THE NIGHT. CEILINGS OF
1000 TO 2000 FEET AND VISIBILITIES OF 2 TO 3 MILES WILL BE POSSIBLE
IN THE THUNDERSTORMS.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH HWY 71 CORRIDOR LATE TONIGHT/TUESDAY AM.
KS...FLOOD WATCH LATE TONIGHT/TUESDAY AM.
WFO SGF
Hazardous weather outlook, May 9, 5:32 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CDT TUE MAY 9 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
632 AM CDT TUE MAY 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS PRODUCING...
LARGE HAIL TO THE SIZE OF BASEBALLS.
DAMAGING WINDS IN EXCESS OF 60 MPH.
ISOLATED TORNADOES.
TORRENTIAL RAINFALL PRODUCING FLASH FLOODING.
AREAS AFFECTED AND TIMING:
THIS MORNING STRONG TO SEVERE STORMS WILL AFFECT LOCATIONS
SOUTH OF A PITTSBURG KANSAS TO SALEM LINE. THUNDERSTORM
REDEVELOPMENT COULD BE POSSIBLE LATER THIS AFTERNOON ACROSS THE
ENTIRE AREA.
DISCUSSION:
A THUNDERSTORM COMPLEX OVER EASTERN KANSAS EARLY THIS MORNING
WILL SHIFT ACROSS SOUTHERN MISSOURI DURING THE MORNING. SEVERE
STORMS WITH LARGE HAIL TO THE SIZE OF BASEBALLS...DAMAGING WIND
IN EXCESS OF 60 MPH AND ISOLATED TORNADOES WILL BE POSSIBLE OVER
EXTREME SOUTHEAST KANSAS AND THE SOUTHERN MISSOURI COUNTIES
THROUGH THE MORNING HOURS. IN ADDITION TO THE SEVERE WEATHER
POTENTIAL...TORRENTIAL RAINFALL ASSOCIATED WITH THESE STORMS WILL
LIKELY PRODUCE FLASH FLOODING OVER THESE SAME LOCATIONS.
A COLD FRONT IS EXPECTED TO GRADUALLY SHIFT SOUTHEAST ACROSS
THE MISSOURI OZARKS TODAY. IF SOME CLEARING CAN TAKE PLACE
THIS AFTERNOON IN THE WAKE OF THE THUNDERSTORM COMPLEX...
INSTABILITY WILL BE BEGIN TO INCREASE AS TEMPERATURES
RISE INTO THE MID TO UPPER 70S AND DEW POINTS INCREASE
INTO THE MID 60S. PLENTY OF LOW LEVEL SHEAR WILL BE
AVAILABLE TO SUPPORT LARGE HAIL DEVELOPMENT AND ISOLATED
TORNADOES...ESPECIALLY ACROSS EXTREME SOUTHERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO EVENTUALLY FORM INTO A SQUALL LINE
LATER THIS EVENING AND MOVE INTO THE EASTERN MISSOURI OZARKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL LIKELY BE ONGOING ON WEDNESDAY MORNING ACROSS
THE EASTERN MISSOURI OZARKS. DRIER AIR SHOULD PUSH THE
THUNDERSTORMS EAST OF THE AREA BY WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED ACROSS EXTREME SOUTHEAST KANSAS AND THE
SOUTHERN MISSOURI COUNTIES THROUGH NOON. SPOTTERS MAY BE NEEDED
ACROSS THE REMAINDER OF THE OZARKS LATER THIS AFTERNOON.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
In the hours before
Local storm report, May 9, 6:00 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL 4 N BUTTERFIELD 36.81N 93.91W
05/09/2006 E1.75 INCH BARRY MO LAW ENFORCEMENT
&&
HATCHLocal storm report, May 9, 6:01 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM HAIL 4 NW PURDY 36.86N 93.97W
05/09/2006 E1.75 INCH BARRY MO AMATEUR RADIO
&&
HATCHLocal storm report, May 9, 6:10 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL MONETT 36.92N 93.93W
05/09/2006 E0.88 INCH BARRY MO LAW ENFORCEMENT
&&
HATCHLocal storm report, May 9, 6:33 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HAIL CHADWICK 36.93N 93.06W
05/09/2006 E0.75 INCH CHRISTIAN MO AMATEUR RADIO
&&
HATCHSpecial weather statement, May 9, 6:34 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 AM CDT TUE MAY 9 2006
MOZ095-104-091330-
CHRISTIAN-TANEY-
734 AM CDT TUE MAY 9 2006
...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN AND TANEY COUNTIES UNTIL
830 AM CDT...
AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HIGHLANDVILLE TO
REEDS SPRING...OR ALONG A LINE EXTENDING FROM HIGHLANDVILLE TO 6
MILES NORTHEAST OF KIMBERLING CITY...AND MOVING EAST AT 40 MPH.
THESE STORMS WILL BE...
NEAR HOLLISTER BY 740 AM CDT.
NEAR ROCKAWAY BEACH BY 745 AM CDT.
NEAR SPARTA BY 750 AM CDT.
NEAR TANEYVILLE BY 755 AM CDT.
SMALL HAIL IS EXPECTED WITH THESE STORMS.
CRAMER
Special weather statement, May 9, 8:07 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 AM CDT TUE MAY 9 2006
MOZ097-091445-
HOWELL-
907 AM CDT TUE MAY 9 2006
...SIGNIFICANT WEATHER ALERT FOR HOWELL COUNTY UNTIL 945 AM CDT...
AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS CROSSING THE LENGTH OF THE WESTERN HOWELL
COUNTY BORDER...ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF CABOOL
TO BAKERSFIELD...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF
WILLOW SPRINGS TO 16 MILES NORTHEAST OF MOUNTAIN HOME...AND MOVING
EAST AT 35 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
RUNNELS
Flash Flood, Lawrence
- When
- May 9, 8:10 AM CST to 11:00 AM CST
- Where
- Lawrence County, 4 mi E of Pierce City
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
A section of Highway H was closed to motorists due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 9, 20063 deaths · 10 injured · $1.6 million · F3 · 16 events
- High Surf in Oregon, May 9, 20063 deaths · 1 event
- Tornado and Hail in Texas, May 9 to 10, 20061 injured · $5.9 million · F2 · 12 events
- Hail and Damaging Winds in Texas, May 9 to 10, 2006$1.1 million · 4.5 in hail · 30 events
- Tornado and Flash Flooding in Oklahoma, May 9 to 10, 2006$132,000 · F1 · 45 events
- Flash Flood in Mississippi, May 9, 2006$3.0 million · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 9 to 10, 2006$47,000 · F0 · 65 events
- Hail and Damaging Wind in Mississippi, May 9, 2006$350,000 · 1.75 in hail · 4 events
- Hail in Mississippi, May 9, 2006$200,000 · 2.75 in hail · 3 events
- Hail in Mississippi, May 9 to 10, 2006$220,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Texas, May 9, 2006$100,000 · 1.75 in hail · 9 events
- Hail in Texas, May 9, 2006$35,000 · 4.5 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508723.